What is the best regimen for me to avoid lipoatrophy and facial wasting?
Hi Dr Pierone,
I was diagnosed with HIV in mid-2007 only a few weeks after seroconversion and opted for early therapy as part of an ADARC study. My CD4 nadir was in the 500s. After RNA/DNA resistance testing, and a few weeks on Kaletra and Truvada, I was put on Atripla. My HIV became undetectable within a normal timeframe, and has remained so, and my CD4 count has hovered between 500-800 over the past two years. My CD4/CD8 percentage and ratio, more importantly and impressively, is stable and similar to that of an HIV negative person. I have had mild headaches and very occasional mild nausea whilst on the Atripla. I have not missed a dose since starting so adherence is not an issue. I am convinced however that I am experiencing the early stages of lipoatrophy, and notice it mostly in my face. I am 34 and am having trouble distinguishing between the normal onset of ageing and the beginnings of mitochondrial damage from drug toxicity, the virus itself, or a combination of the two. I am very fit (weights, cardio and walking), have a healthy diet and look after myself. I have always had a round face which gets even rounder with only 10-20 pounds weight gain. I have not however gained this amount of weight for at least 4 or 5 years, so don't know if this would still happen. I always thought my face was "too chubby". Never did I ever think I'd be afraid of the opposite occuring. People who have not seen me for some time often say I look thinner, or that my face looks thinner, even though I haven't lost weight. The same watch I've worn for ten years is now much looser on my wrist. I have a few doctors (I live in three countries) and one of them is adamant that Atripla does not cause lipoatrophy, especially so quickly. And yet at least two long term trials including an ACTG study show sustiva is in fact a culprit. I had a DEXA scan at baseline, and another a year ago, and am due for a third at Christmas, although I suspect the scan may be useless for lipoatrophy and only helpful for lipohypertropy. Dr Pierone, I would like your feedback on my plan of attack: I intend to have a limb fat analysis (although have no baseline) and would like to switch to Isentress twice daily + Reyataz once daily with NO Norvir booster. Isentress because it looks good re lipo, lipids, triglycerides and cholesterol and Reyataz because it seems like the PI with the least side effects including lipo. For the same reasons, I want to avoid the Norvir booster, despite the low dose. I also want a nuke sparing regimen (for lipoatrophy reasons) so don't favour Isentress + Truvada. The other regimens I am interested in are Reyataz or Kaletra monotherapy in that order as a maintenance therapy. I'd also consider taking Uridine in the form of NucleoMaxX to minimize mitochondrial toxicity. Finally, if it would help to fly and pay to see a lipo expert like you, I'd be prepared to do so, if you believe an expert could detect tell-tale signs. As you can see, this is VERY important to me. Based on everything you and others have said, I firmly believe that the old adage "An ounce of prevention is worth a pound of cure" is ESPECIALLY appropriate when it comes to the terrible scourge of lipodystrophy. Please help me - I dint think I could cope as well as some with the ravages of lipo. I fear I'd become chronically depressed if not suicidal. Thank you.
Hello and thanks for posting.
It is not common to see lipoatrophy with Atripla, but it sometimes does occur. As you say, it is sometimes very difficult to spot early lipoatrophy and distinguish it from natural body changes associated with aging. The same can be said for lipohypertrophy, since increased abdominal girth frequently occurs with increased age.
I am intrigued by the possibility of nuke sparing regimens for prevention of lipoatrophy. Potential nuke sparing regimens include protease inhibitor monotherapy, Isentress +PI (like Reyataz), PI + NNRTI. There are data with protease inhibitors combined with NNRTIs (Viramune or Sustiva) that have shown less lipoatrophy, but more lipohypertrophy and high lipids. PI monotherapy would be expected to lead to less lipoatrophy, but I have not seen data compiled. Out team has treated over 60 patients with various PI monotherapy regimens over the past 9 years and we think we see less lipoatrophy, but we have not systematically looked at this issue. We just started a collaborative study that is looking at Isentress + Reyataz, but have no information on the risk of lipoatrophy. Based on the available background information, this regimen should be effective and also would be expected to be less likely to produce lipoatrophy. So your idea to go with this regimen seems quite reasonable.
I am also intrigued by the possibility of nuke and PI sparing regimens. Our team has over 30 patients with Isentress + intelence and this regimen appears to be effective. Many of these patients were switched to this regimen because of significant lipohypertrophy from protease inhibitors and some of them have seen improvement, but others have not. More studies of Isentress + NNRTIs will be needed to follow up on the potential usefulness of this strategy.
Uridine may be useful, but there are very limited data. The ACTG completed a study of uridine recently. In response to my inquiry, I was informed that the data is being finalized for publication. Until we get more information, I don't think uridine is worth bothering with.
I hope that this information helps and best of luck to you!